The Therapeutic Goods Administration is investigating the death of a woman who developed blood clots after receiving the AstraZeneca COVID-19 vaccine.
The 48-year-old NSW woman died on Wednesday. It is understood she had received the vaccine last Friday and developed major blood clots the next day.
Prime Minister Scott Morrison on Thursday evening warned against rushing to conclusions regarding the death, saying the woman's death was still being investigated by state and federal authorities.
"There is a lot more to understand and learn about that issue and I would caution others in making conclusions about this at this point as well," he said.
"We've been very transparent, very transparent when it comes to information on these issues and people can expect us to do that."
Mr Morrison said potential concerns around vaccine hesitancy meant it was important that the matter was fully investigated by medical experts.
"I think it's important, because of the fact that people can have concerns, that we follow that important process, to inform ourselves properly," he said.
A federal Department of Health spokeswoman confirmed the TGA and NSW health authorities were investigating the case.
The spokeswoman said it hadn't been established whether there was a link between the vaccine and the woman's death.
"As part of this process the TGA is seeking further clinical information, including clinical test results, from the NSW Health Department," the spokeswoman said.
"The blood clotting disorders being investigated in connection with the AstraZeneca COVID-19 vaccine are very rare and differ from common blood clots or venous thromboembolism, which occur in around 50 Australians every day.
"NSW Health has said there is no confirmed link but further investigations are under way."
The spokeswoman said there had been two confirmed cases of the blood clotting syndrome out of more than 700,000 people who received the vaccine.
NSW Health said it wouldn't "speculate" on individual cases, "but the death of anyone is always a tragedy and our condolences are with the family and loved ones of the person who has passed away".
"Monitoring involves detecting and responding to any emerging safety concerns related to COVID-19 vaccines, particularly any adverse events following immunisation," the NSW Health statement said.
"An adverse event following immunisation is any untoward medical event that occurs after a vaccination has been given, which may be related to the vaccine.
"A conclusion regarding a causal relationship with the vaccine is not necessary to suspect or report an adverse event.
"Many conditions can arise during normal life, whether or not a vaccine is administered, but it remains important to report any new serious or unexpected events so that safety can be appropriately monitored.
"Anyone concerned that they are experiencing a serious adverse event following vaccination should see their health care provider in the first instance or dial 000 in an emergency."
The TGA is responsible for regulating the COVID-19 vaccines.
The government issued new advice last week that the AstraZeneca vaccine was not recommended for people under 50 unless "the benefit outweighed the risk" of a rare but serious blood clot syndrome.
"At the moment, it seems to be around 4 to 6 per  million doses of vaccine," chief medical officer Paul Kelly said last week.
"The ... recommendation is people that have had their first dose of AstraZeneca without any serious adverse effects can safely be given their second dose. This includes adults under the age of 50.
"People who have had blood clots associated with low platelet levels after their first dose of COVID-19 AstraZeneca [vaccine] should not be given the second dose."
- with AAP
Our journalists work hard to provide local, up-to-date news to the community. This is how you can continue to access our trusted content: